October 21, 2014

Anti-inflammatory Drug Combinations Increase Risk of Upper Gastrointestinal Bleeding

By cancerconnect

Combining nonsteroidal anti-inflammatory drugs (NSAIDS) with selective serotonin reuptake inhibitors (SSRI’s) increased the risk of upper gastrointestinal (GI) bleeding by up to 190% beyond the baseline risk found for NSAID monotherapy, researchers reported in the October issue of Gastroenterology.

Individuals with chronic inflammatory conditions including arthritis and autoimmune disease are often prescribed anti-inflammatory drugs to manage the condition and provide pain relief. As more classes of anti-inflammatory drugs become available, some of which can be obtained “over the counter” the concern of potential side effects, especially GI bleeding from their use has increased.

Doctors from the Netherlands recently analyzed 114,835 cases of upper GI bleeding from seven electronic health record databases from the Netherlands, Italy, and Denmark to evaluate this risk.  The doctors found that combining nonselective NSAIDs, COX-2 inhibitors, or low-dose aspirin with SSRIs led to excess risks of upper gastrointestinal bleeding.

Treatment with prescription NSAIDs increased the chances of an upper GI bleed by 4.3 times.  Corticosteroids combined with nonselective NSAIDs led to an even greater increase in bleeding risk compared with NSAID use alone.

The authors observed that the study could potentially have under classified the risk of GI bleeding because the study did not capture all over-the-counter NSAID prescriptions or changes in health or NSAID use during the study period.

The findings of this study emphasize the risk to patients of combining anti-inflammatory drugs and should help clinicians tailor treatments to minimize chances of upper GI bleeding, particularly for elderly patients who often take multiple drugs.

Reference  Gastroenterology 2014[doi:10.1053/j.gastro.2014.06.007.

Tags: News Tips and Features Other